Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 207, NWS Des Moines, IA

July 17, 2007Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2007, 5:36 AM CDT for Bremer County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2007, 5:36 AM CDT (10:36 UTC)
Expired
Jul 17, 2007, 6:15 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Bremer County, IA

The radar

The La Crosse radar (KARX), 152 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 171036
SVRDMX
IAC017-171115-
/O.NEW.KDMX.SV.W.0207.070717T1036Z-070717T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREMER COUNTY IN NORTHEAST IOWA...

* UNTIL 615 AM CDT

* AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
  TRIPOLI...OR ABOUT 10 MILES SOUTHWEST OF NEW HAMPTON...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIPOLI AND 8 MILES NORTHEAST OF WAVERLY BY 545 AM CDT...
  DENVER BY 550 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4264 9254 4288 9257 4289 9256 4291 9256
      4293 9254 4292 9217 4266 9212
TIME...MOT...LOC 1036Z 333DEG 63KT 4292 9242

$$
1 follow-up statement
000 
WWUS53 KDMX 171101
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
601 AM CDT TUE JUL 17 2007

IAC017-171115-
/O.CON.KDMX.SV.W.0207.000000T0000Z-070717T1115Z/
BREMER IA-
601 AM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR BREMER COUNTY...

AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES SOUTH OF READLYN...OR ABOUT 10 MILES EAST OF
WATERLOO...MOVING SOUTHEAST AT 45 MPH.


LAT...LON 4264 9254 4288 9257 4289 9256 4291 9256
      4293 9254 4292 9217 4266 9212
TIME...MOT...LOC 1101Z 333DEG 63KT 4253 9215

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 3:18 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 AM CDT TUE JUL 17 2007

.SHORT TERM /TODAY/...
OUTFLOW BOUNDARIES SCATTERED ACRS THE CWA EARLY THIS MORNING
FROM CONVECTION THAT OCCURRED LAST EVENING.  HOWEVER...MAIN
THERMAL/MOISTURE GRADIENT REMAINS FARTHER NORTH INTO MINNESOTA.
ELEVATED CONVECTION MOVING SOUTH QUICKLY IN SOUTHERN MINNESOTA TO
NORTHEAST IA WHERE 850-700MB THERMAL ADVECTION IS STRONGEST. EXPECT
THIS CONVECTION TO RIDE ALONG IN THE MEAN FLOW THROUGH THE MORNING
WITH MAIN IMPACT IN OUR FAR NORTHEAST CWA.  CERTAINLY SOME SEVERE
WEATHER MAY OCCUR WITH THESE STORMS...MAINLY FROM LARGE HAIL BUT
SOME STRONG WIND GUSTS MAY ALSO OCCUR. WL ALSO CONTINUE TO MONITOR
THE HYDROLOGIC SITUATION AS PWATS REMAIN AOA 1.50 INCHES ACRS MUCH
OF THE CWA.  OTHERWISE...THERMAL RIDGING WL NUDGE INTO THE STATE AS
CONVECTION MOVES TO THE EAST.  EXPECT MOST OF THE CWA TO CLIMB INTO
THE 90S BY AFTERNOON ALTHOUGH THE NORTHEAST PORTIONS WL BE
CONDITIONAL ON THE AMOUNT OF SUNSHINE RECEIVED.  THIS WL ALSO
PRODUCE STRONG INSTABILITY BY AFTERNOON WITH SBCAPES IN EXCESS OF
2500 J/KG.  THOUGHTS ARE THAT CONVECTION THIS AFTERNOON WL BE
LIMITED TO THE FAR NORTHEAST CLOSEST TO THE SFC BOUNDARY.
HOWEVER...ANY OUTFLOW PRODUCED BY THE MORNING CONVECTION MAY ALSO
ACT TO PUSH UP SOME STORMS.  NEEDLESS TO SAY...HIGHEST AFTERNOON
POPS WL BE IN THE NORTHEAST.  ANY STORMS THAT DO DEVELOP COULD
BECOME SEVERE FAIRLY QUICKLY WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.  HEAVY RAINFALL WL ALSO REMAIN LIKELY AS PWATS HOLD
FROM 1.5 TO 2 INCHES.

.LONG TERM.../TONIGHT-MONDAY/...
ACTIVE WX WL CONTINUE THROUGH THURSDAY AS SHORTWAVES DIVE THROUGH
THE REGION IN BROAD NORTHWEST FLOW.  NEARBY BOUNDARY WL PROVIDE
FOCUS FOR THUNDERSTORM DEVELOPMENT PRIMARILY IN NORTHERN IOWA FROM
TONIGHT INTO WEDNESDAY AND THEN INTO CENTRAL AND SOUTHERN PORTIONS
OF THE STATE BY LATER WEDNESDAY INTO THURSDAY.  INSTABILITY ALONG
AND SOUTH OF THE BOUNDARY WL REMAIN STRONG DURING THIS PERIOD AS
AMPLE MOISTURE WILL BE IN PLACE.  THIS WL ALLOW CONVECTION TO BE
SEVERE AT TIMES WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE.
IN ADDITION...PWATS WL REMAIN FROM 1.5 TO 2 INCHES WITH HIGH
RAINFALL RATES LIKELY WITH THE STORMS.  WOULD NOT BE SURPRISED WITH
SOME LOCALIZED FLASH FLOODING DURING THIS TIMEFRAME AS STORMS PASS
OVER THE SAME AREAS FROM TIME TO TIME.  WITH PASSAGE OF SIGNIFICANT
WAVE ON THURSDAY...FRONT WILL BE PUSHED SOUTH OF IOWA WITH HIGH
PRESSURE BUILDING INTO THE UPR MIDWEST.  SUBSIDENCE AND DRIER AIR WL
END PCPN THREAT BY FRIDAY ACRS THE STATE.  TEMPERATURES WL ALSO
MODERATE AS A CANADIAN AIRMASS FILTERS INTO THE STATE.
THEREAFTER...LARGE UPPER RIDGE BEGINS TO BUILD ACRS THE WESTERN INTO
CNTRL PORTIONS OF THE UNITED STATES.  THIS WL SHIFT THE JET WELL
NORTH INTO CANADA WITH WARM AIR ENVELOPING MUCH OF THE LOWER 48.
THE THREAT FOR PCPN WL ALSO REMAIN LOW WITH LITTLE FORCING ACRS THE
STATE.

&&

.AVIATION...17/06Z
WILL LIKELY KEEP NEAR TERM MENTION OF THUNDER OUT OF ALL TAFS GIVEN
THE UNCERTAINTY ABOUT IF/WHERE ANY ADDITIONAL CONVECTION WILL
DEVELOP OVERNIGHT. THERE MAY BE SOME REDEVELOPMENT AGAIN DURING THE
AFTERNOON BUT CONFIDENCE STILL TOO LOW TO MENTION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...KINNEY/FORSTER
LONG TERM...COGIL
Hazardous weather outlook, Jul 17, 5:26 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
526 AM CDT TUE JUL 17 2007

IAZ004>007-015>017-024>028-036>039-048>050-061-062-075-086-097-
181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-WAPELLO-
DAVIS-
526 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY EAST OF A LINE FROM EMMETSBURG TO AMES AND OTTUMWA.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF THUNDERSTORMS TODAY INTO TONIGHT WITH THE BEST
COVERAGE EAST OF INTERSTATE 35 AND NORTH OF HIGHWAY 30. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. AN ISOLATED TORNADO IS POSSIBLE DURING THE LATE AFTERNOON
AS WELL. HEAVY RAIN WILL ALSO BE LIKELY WITH ANY STORMS WITH
LOCALIZED FLASH FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST ON WEDNESDAY INTO THURSDAY AS
WELL. SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS. HEAVY RAINS WILL ALSO REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NECESSARY AT VARIOUS TIME TODAY
AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON WEDNESDAY
INTO THURSDAY.

IAZ023-033>035-044>047-057>060-070>074-081>085-092>096-181100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-
ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-
526 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY WEST OF A LINE FROM POCAHONTAS TO DES MOINES AND
CENTERVILLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. TEMEPRATURES WILL
ALSO BE QUITE WARM BY THIS AFTERNOON WITH HIGHS IN THE LOW TO MID
90S WITH HEAT INDICIES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE BY LATER WEDNESDAY AND
CONTINUE INTO THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL IS
ALSO EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...SPOTTER ACTIVATION MAY BE NECESSARY BY LATER WEDNESDAY
INTO THURSDAY.

CC

In the hours before

Local storm report, Jul 17, 4:28 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     TSTM WND GST     WATERLOO AIRPORT        42.56N 92.40W
07/17/2007  M61 MPH          BLACK HAWK         IA   ASOS

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:10 PM CDTSevere Thunderstorm WarningDMXBlack Hawk65 min
Jul 16, 7:14 PM CDTSevere Thunderstorm WarningDMXCerro Gordo16 min
Jul 16, 7:40 PM CDTSevere Thunderstorm WarningDMXButler, Franklin50 min
Jul 16, 8:02 PM CDTSevere Thunderstorm WarningDMXGrundy43 min
Jul 16, 8:22 PM CDTSevere Thunderstorm WarningDMXBremer38 min
Jul 16, 8:29 PM CDTTornado WarningDMXBlack Hawk, Grundy, Tama31 min
Jul 17, 4:26 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
Jul 17, 3:50 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler36 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.